Ask Your Health Question and Get an Answer ASAP
Hello and thank you for using JustAnswer Health for your question.
Coreg Cr is in the class of medications called beta blockers. It is given to treat the conditions of hypertension and mild-to-severe chronic heart failure of ischemic or cardiomyopathic origin. Often when it is started, the dose is gradually increased, to prevent side effects which include dizziness, syncope, and hypotension. Similarly, when it is discontinued, it should not be abruptly discontinued (in particular in patients with coronary artery disease). This is because:
Severe exacerbation of angina and the occurrence of myocardial infarction and ventricular arrhythmias have been reported in angina patients following the abrupt discontinuation of therapy with β-blockers. The last 2 complications may occur with or without preceding exacerbation of the angina pectoris. As with other β-blockers, when discontinuation of COREG CR is planned, the patients should be carefully observed and advised to limit physical activity to a minimum. COREG CR should be discontinued over 1 to 2 weeks whenever possible. If the angina worsens or acute coronary insufficiency develops, it is recommended that COREG CR be promptly reinstituted, at least temporarily. Because coronary artery disease is common and may be unrecognized, it may be prudent not to discontinue therapy with COREG CR abruptly even in patients treated only for hypertension or heart failure.
So to answer your question directly, as to whether there is withdrawal when Coreg CR is discontinued, the answer is technically, no, there is not withdrawal, but there can be an exacerbation of the symptoms for which the medication was prescribed, and it should be decreased gradually, and you should be monitored closely for these symptoms by your doctor.
Pain is not listed any where as a side effect of discontinuation of Coreg CR.
Has your doctor been monitoring you? Were lab test done to evaluate your liver and kidney functions (as well as your heart function)?
For those with heart failure, most often other medications are needed such as diuretics, ACE inhibitors, and digitalis. Are you taking any of these medications?
Please reply if you have additional questions related to this topic so that we can assist you until you are satisfied with your answer.
sorry for the delay, I stepped away but am back again to help you with this, as much as I can.
What we need to know is first of all, what is the condition that you are taking this for, and what other medications are you currently taking?
Well, it is of course very important that your blood pressure be controlled. There are many, many blood pressure medications though, and if this medication is giving you side effects, then usually there should be another medication to try that won't give you side effects. Have you been tried on other medications for your high blood pressure?
Do you know what your blood pressure has been running?
I'm glad to hear that you have been started on Edarbi, if you have. It is said to have a very low side effect profile, in fact, it was found to be as low in side effects as a placebo (an inactive pill used in studies for comparison)!
You may want to read this: http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm244722.htm
The above article describes Edarbi, but also discusses the dangers of elevated blood pressure untreated. You may already be aware of this, but it is important to understand the reasons why controlling blood pressure is so important. Even pre-hypertension (mildly elevated BP) over time causes damage to the circulation system. And of course, every organ in the body depends on adequate circulation to function.
But back to the original question. If you feel that you are worse since stoppng the Coreg suddenly, then then perhaps you should try taking a pill every other day, for a few days, then decrease to every 3 days, for a few days, etc. to see if that decreases the side effects you are feeling. Since Coreg is a timed release medication, you cannot cut the pill and take it that way.
Since it is already Sunday evening, you may want to call your doctor tomorrow and see if he agree with this regimen.
One question - when you stopped taking the Coreg, did you start taking the Edarbi?
I am wondering if you would have felt better if you would have started the Edarbi on the same day that you stopeed the Coreg. This may have been what your doctor wanted you to do, and probably should be tried first - stopping the Coreg and starting the Edarbi immediatly.